Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

An approach to symmetrization
via polarization


Authors: Friedemann Brock and Alexander Yu. Solynin
Journal: Trans. Amer. Math. Soc. 352 (2000), 1759-1796
MSC (1991): Primary 28D05, 58G35, 35A30, 35B05, 35B50, 35J60, 35K55, 26D10
Published electronically: December 10, 1999
MathSciNet review: 1695019
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that the Steiner symmetrization of a function can be approximated in $L^p ({\mathbb R}^n )$ by a sequence of very simple rearrangements which are called polarizations. This result is exploited to develop elementary proofs of many inequalities, including the isoperimetric inequality in Euclidean space. In this way we also obtain new symmetry results for solutions of some variational problems. Furthermore we compare the solutions of two boundary value problems, one of them having a "polarized" geometry and we show some pointwise inequalities between the solutions. This leads to new proofs of well-known functional inequalities which compare the solutions of two elliptic or parabolic problems, one of them having a "Steiner-symmetrized" geometry. The method also allows us to investigate the case of equality in the inequalities. Roughly speaking we prove that the equality sign is valid only if the original problem has the symmetrized geometry.


References [Enhancements On Off] (What's this?)

  • [A] H.W. Alt: Lineare Funktionalanalysis. 2nd edn., Springer-Verlag 1992.
  • [ADLT] Angelo Alvino, Jesús Ildefonso Díaz, Pierre-Louis Lions, and Guido Trombetti, Équations elliptiques et symétrisation de Steiner, C. R. Acad. Sci. Paris Sér. I Math. 314 (1992), no. 13, 1015–1020 (French, with English summary). MR 1168527
  • [ALT1] A. Alvino, G. Trombetti, and P.-L. Lions, On optimization problems with prescribed rearrangements, Nonlinear Anal. 13 (1989), no. 2, 185–220. MR 979040, 10.1016/0362-546X(89)90043-6
  • [ALT2] A. Alvino, P.-L. Lions, and G. Trombetti, Comparison results for elliptic and parabolic equations via symmetrization: a new approach, Differential Integral Equations 4 (1991), no. 1, 25–50. MR 1079609
  • [ALT3] A. Alvino, G. Trombetti, and P.-L. Lions, Comparison results for elliptic and parabolic equations via Schwarz symmetrization, Ann. Inst. H. Poincaré Anal. Non Linéaire 7 (1990), no. 2, 37–65 (English, with French summary). MR 1051227
  • [Bae1] Albert Baernstein II, Integral means, univalent functions and circular symmetrization, Acta Math. 133 (1974), 139–169. MR 0417406
  • [Bae2] Albert Baernstein II, A unified approach to symmetrization, Partial differential equations of elliptic type (Cortona, 1992) Sympos. Math., XXXV, Cambridge Univ. Press, Cambridge, 1994, pp. 47–91. MR 1297773
  • [BT] Albert Baernstein II and B. A. Taylor, Spherical rearrangements, subharmonic functions, and *-functions in 𝑛-space, Duke Math. J. 43 (1976), no. 2, 245–268. MR 0402083
  • [Ban] Catherine Bandle, Isoperimetric inequalities and applications, Monographs and Studies in Mathematics, vol. 7, Pitman (Advanced Publishing Program), Boston, Mass.-London, 1980. MR 572958
  • [Be] William Beckner, Sobolev inequalities, the Poisson semigroup, and analysis on the sphere 𝑆ⁿ, Proc. Nat. Acad. Sci. U.S.A. 89 (1992), no. 11, 4816–4819. MR 1164616, 10.1073/pnas.89.11.4816
  • [BN] H. Berestycki and L. Nirenberg, On the method of moving planes and the sliding method, Bol. Soc. Brasil. Mat. (N.S.) 22 (1991), no. 1, 1–37. MR 1159383, 10.1007/BF01244896
  • [BLL] H. J. Brascamp, Elliott H. Lieb, and J. M. Luttinger, A general rearrangement inequality for multiple integrals, J. Functional Analysis 17 (1974), 227–237. MR 0346109
  • [Br] F. Brock: Continuous polarization and Symmetry of Solutions of Variational Problems with Potentials. in: Calculus of variations, applications and computations, Pont-à-Mousson 1994, eds. C. Bandle et al., Pitman Research Notes in Math. 326 (1995), 25-35. CMP 97:04
  • [BS] F. Brock, A. Yu. Solynin: An approach to continuous symmetrization via polarization, in preparation.
  • [BuZ] Yu. D. Burago and V. A. Zalgaller, Geometric inequalities, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 285, Springer-Verlag, Berlin, 1988. Translated from the Russian by A. B. Sosinskiĭ; Springer Series in Soviet Mathematics. MR 936419
  • [CZR] J. A. Crowe, J. A. Zweibel, and P. C. Rosenbloom, Rearrangements of functions, J. Funct. Anal. 66 (1986), no. 3, 432–438. MR 839110, 10.1016/0022-1236(86)90067-4
  • [Da] Shin-Ichiro Ei and Masayasu Mimura, Relaxation oscillations in combustion models of thermal self-ignition, J. Dynam. Differential Equations 4 (1992), no. 1, 191–229. MR 1150402, 10.1007/BF01048160
  • [Di] J. I. Díaz, Nonlinear partial differential equations and free boundaries. Vol. I, Research Notes in Mathematics, vol. 106, Pitman (Advanced Publishing Program), Boston, MA, 1985. Elliptic equations. MR 853732
  • [DS] Nelson Dunford and Jacob T. Schwartz, Linear Operators. I. General Theory, With the assistance of W. G. Bade and R. G. Bartle. Pure and Applied Mathematics, Vol. 7, Interscience Publishers, Inc., New York; Interscience Publishers, Ltd., London, 1958. MR 0117523
  • [Du1] V. N. Dubinin, Transformation of functions and the Dirichlet principle, Mat. Zametki 38 (1985), no. 1, 49–55, 169 (Russian). MR 804180
  • [Du2] V. N. Dubinin, Transformation of condensers in space, Dokl. Akad. Nauk SSSR 296 (1987), no. 1, 18–20 (Russian); English transl., Soviet Math. Dokl. 36 (1988), no. 2, 217–219. MR 914216
  • [Du3] V. N. Dubinin, Capacities and geometric transformations of subsets in 𝑛-space, Geom. Funct. Anal. 3 (1993), no. 4, 342–369. MR 1223435, 10.1007/BF01896260
  • [Du4] Hong Xun Yi, On a question of Gross, Sci. China Ser. A 38 (1995), no. 1, 8–16. MR 1335194
  • [ESh] Matts Essén and Daniel F. Shea, On some questions of uniqueness in the theory of symmetrization, Ann. Acad. Sci. Fenn. Ser. A I Math. 4 (1979), no. 2, 311–340. MR 565881, 10.5186/aasfm.1978-79.0404
  • [F] Avner Friedman, Variational principles and free-boundary problems, Pure and Applied Mathematics, John Wiley & Sons, Inc., New York, 1982. A Wiley-Interscience Publication. MR 679313
  • [GNN] B. Gidas, Wei Ming Ni, and L. Nirenberg, Symmetry and related properties via the maximum principle, Comm. Math. Phys. 68 (1979), no. 3, 209–243. MR 544879
  • [GT] David Gilbarg and Neil S. Trudinger, Elliptic partial differential equations of second order, 2nd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 224, Springer-Verlag, Berlin, 1983. MR 737190
  • [Ha] H. Hadwiger, Vorlesungen über Inhalt, Oberfläche und Isoperimetrie, Springer-Verlag, Berlin-Göttingen-Heidelberg, 1957 (German). MR 0102775
  • [He] Antoine Henrot, Continuity with respect to the domain for the Laplacian: a survey, Control Cybernet. 23 (1994), no. 3, 427–443. Shape design and optimization. MR 1303362
  • [Ka1] Bernhard Kawohl, Rearrangements and convexity of level sets in PDE, Lecture Notes in Mathematics, vol. 1150, Springer-Verlag, Berlin, 1985. MR 810619
  • [Ka2] Bernhard Kawohl, On the simple shape of stable equilibria, Symposia Mathematica, Vol. XXX (Cortona, 1988) Sympos. Math., XXX, Academic Press, London, 1989, pp. 73–87. MR 1062606
  • [Kac] Jozef Kačur, Method of Rothe in evolution equations, Teubner-Texte zur Mathematik [Teubner Texts in Mathematics], vol. 80, BSB B. G. Teubner Verlagsgesellschaft, Leipzig, 1985. With German, French and Russian summaries. MR 834176
  • [Ke] H.B. Keller: Some positone problems suggested by nonlinear heat generation. in: "Bifurcation Theory and Nonlinear Eigenvalue Problems", ed. J.B. Keller / St. Antman, Benjamin, N.Y. 1969, 217-255.
  • [Kes1] S. Kesavan, On a comparison theorem via symmetrisation, Proc. Roy. Soc. Edinburgh Sect. A 119 (1991), no. 1-2, 159–167. MR 1130603, 10.1017/S0308210500028389
  • [Kes2] S. Kesavan, Some remarks on a result of Talenti, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 15 (1988), no. 3, 453–465 (1989). MR 1015803
  • [Kes3] S. Kesavan, Comparison theorems via Schwarz symmetrization—a survey, Partial differential equations of elliptic type (Cortona, 1992) Sympos. Math., XXXV, Cambridge Univ. Press, Cambridge, 1994, pp. 185–196. MR 1297779
  • [L] B.E. Levitskii: $k$-symmetrization and extremal rings. (in Russian), Math. Anal. Kuban State Univ. Krasnodar, 1971, 35-40.
  • [PS] G. Pólya and G. Szegö, Isoperimetric Inequalities in Mathematical Physics, Annals of Mathematics Studies, no. 27, Princeton University Press, Princeton, N. J., 1951. MR 0043486
  • [Sa] Jukka Sarvas, Symmetrization of condensers in 𝑛-space, Ann. Acad. Sci. Fenn. Ser. A I 522 (1972), 44. MR 0348108
  • [Sch] Erhard Schmidt, Die Brunn-Minkowskische Ungleichung und ihr Spiegelbild sowie die isoperimetrische Eigenschaft der Kugel in der euklidischen und nichteuklidischen Geometrie. I, Math. Nachr. 1 (1948), 81–157 (German). MR 0028600
    Erhard Schmidt, Die Brunn-Minkowskische Ungleichung und ihr Spiegelbild sowie die isoperimetrische Eigenschaft der Kugel in der euklidischen und nichteuklidischen Geometrie. II, Math. Nachr. 2 (1949), 171–244 (German). MR 0034044
  • [So1] A. Yu. Solynin, Continuous symmetrization of sets, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 185 (1990), no. Anal. Teor. Chisel i Teor. Funktsii. 10, 125–139, 186 (Russian); English transl., J. Soviet Math. 59 (1992), no. 6, 1214–1221. MR 1097593, 10.1007/BF01374083
  • [So2] A. Yu. Solynin: Application of the polarization for proofs of functional inequalities. (in Russian), Russian Academy of Sciences, St. Petersburg, PDMI Preprint 10 (1995).
  • [St] J. Steiner: Gesammelte Werke. Vol.2, Reimer- Verlag, Berlin 1882.
  • [Ta1] Giorgio Talenti, Elliptic equations and rearrangements, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 3 (1976), no. 4, 697–718. MR 0601601
  • [Ta2] Giorgio Talenti, Best constant in Sobolev inequality, Ann. Mat. Pura Appl. (4) 110 (1976), 353–372. MR 0463908
  • [Ta3] Giorgio Talenti, The standard isoperimetric theorem, Handbook of convex geometry, Vol. A, B, North-Holland, Amsterdam, 1993, pp. 73–123. MR 1242977, 10.1016/B978-0-444-89596-7.50008-0
  • [We1] Allen Weitsman, Spherical symmetrization in the theory of elliptic partial differential equations, Comm. Partial Differential Equations 8 (1983), no. 5, 545–561. MR 695402, 10.1080/03605308308820277
  • [We2] Allen Weitsman, Symmetrization and the Poincaré metric, Ann. of Math. (2) 124 (1986), no. 1, 159–169. MR 847954, 10.2307/1971389
  • [Wo] Vidar Wolontis, Properties of conformal invariants, Amer. J. Math. 74 (1952), 587–606. MR 0048585

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 28D05, 58G35, 35A30, 35B05, 35B50, 35J60, 35K55, 26D10

Retrieve articles in all journals with MSC (1991): 28D05, 58G35, 35A30, 35B05, 35B50, 35J60, 35K55, 26D10


Additional Information

Friedemann Brock
Affiliation: Mathematisches Institut, Universität Köln, Weyertal 90, D 50923 Köln, Germany
Address at time of publication: Department of Mathematics, University of Missouri-Columbia, Mathematical Sciences Building, Columbia, Missouri 65211
Email: brock@math.missouri.edu

Alexander Yu. Solynin
Affiliation: Mathematisches Institut, Universität Köln, Weyertal 90, D 50923 Köln, Germany; Russian Academy of Sciences, V.A. Steklov Mathematical Institute, St. Petersburg Branchm, Fontanka 27, 191011 St. Petersburg, Russia
Email: solynin@pdmi.ras.ru

DOI: http://dx.doi.org/10.1090/S0002-9947-99-02558-1
Keywords: Steiner symmetrization, rearrangement, polarization, integral inequality, boundary value problem, comparison theorem, maximum principle, uniqueness theorem
Received by editor(s): May 15, 1996
Published electronically: December 10, 1999
Additional Notes: Research supported by Volkswagen-Stiftung, RiP-program
Article copyright: © Copyright 2000 American Mathematical Society